Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Neurology. 1996 Feb;46(2):465-9.

Valproic acid hepatic fatalities. III. U.S. experience since 1986.

Author information

  • 1Department of Neurology, University of Virginia School of Medicine, Charlottesville, VA 22908, USA.

Abstract

We report the results of a third retrospective study of the U.S. experience with fatal hepatotoxicity associated with valproic acid (VPA). In the United States, over one million patients received new prescriptions for VPA during the years 1987 to 1993, and 29 patients developed fatal hepatotoxicity. Decreased alertness, jaundice, vomiting, hemorrhage, increased seizures, anorexia, and edema were the most common presenting signs. Risk factors included young age, polytherapy, developmental delay, and coincident metabolic disorders. Patients less than 2 years old receiving VPA as polytherapy were at the greatest risk (1:600) of developing this complication.

Comment in

  • Valproate toxicity. [Neurology. 1996]
PMID:
8614514
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk